Hail, Medina
- When
- July 8, 10:29 PM EST
- Where
- Medina County, Granger
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.150, -81.730
A trained weather spotter reported nickel size hail.
A broken line of showers and thunderstorms moved east across the area ahead of a cold front. One of the thunderstorms produced nickel size hail in Granger Township in Medina County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A broken line of showers and thunderstorms moved east across the area ahead of a cold front. One of the thunderstorms produced nickel size hail in Granger Township in Medina County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 8, 9:58 PM EST, 31 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 1058 PM EDT FRI JUL 8 2016 .SYNOPSIS... Low pressure over the northern Great Lakes will continue east tonight. A cold front trailing the low will move across the local area tonight. A secondary cold front will follow on Saturday. High pressure will build southeast out of Canada on Sunday and move east of the area by Tuesday. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... The air mass is stabilizing except over Lake Erie and with limited low level convergence do not expect the activity to get bigger except perhaps along the east lakeshore and a few other rogue storms. Some of the storms will persist on their own momentum and outflow boundaries but they should slowly dissipate during the early morning hours as the front weakens. Made minor adjustments to the hourly temperatures and dew points to account for areas where it has rained. No other significant changes for the overnight forecast. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/... A secondary cold front will drop south across the area on Saturday. There will finally be an airmass change behind this feature with dewpoints eventually dropping back into the 50s. There will be a good 4 to 5 degrees of cold air advection at 850 mb behind this front so think guidance highs tomorrow may be a little high. Expect some instability showers for a few hours during the middle part of the day. Best chances will again be east of CLE. After that high pressure will dominate through the end of the period. Do not expect any warming till at least Monday while the surface ridge finally moves off to the east. Have trended toward the cool side of guidance for temps. && .LONG TERM /TUESDAY THROUGH FRIDAY/... The models continue to differ some on tue on whether moisture can return to the area quick enough for possible convection to develop. Will keep pops to slight chc or less. A daily threat for convection seems reasonable wed thru fri as a moist and humid airmass should be present while a weak cold front tries to push across the area by fri. Temps will run above normal tue thru thu but fri is more questionable doe to the uncertainty of the progress of the weak cold front. && .AVIATION /00Z Saturday THROUGH Wednesday/... A broken line of showers and thunderstorms precede a cold front across southeast lower MI and northwest OH. Southern extent of the line is struggling. The better dynamics are located the further north you go. Potential still there that a storm gust could reach 50s knots. Will amend if confidence increases for any specific terminal. Current cumulus field not looking like it will produce any shra/ts so we will have to wait for that line to our west. Therefore removed the earlier mention of TS and narrowed the timing. For those areas where the confidence is higher...TOL/CLE/ERI have put in TEMPOs. Temporary IFR in the heaviest downpours. Looking for thunderstorm impact to be around 2Z to 3Z for CLE and 3Z to 5Z for ERI. Still agree with the previous forecast of areas of mvfr fog developing late tonight and transitioning to mvfr cigs for a good part of sat morning into early afternoon. Additional sct shra and a few possible tsra are likely to develop over ne oh and nw pa with daytime heating on sat. Winds will turn to the northwest with the passage of the front and have minor gusts to 20 knots for Saturday. Outlook...Areas of non-VFR possible late Saturday afternoon and evening with sct shra/tsra in NE Ohio/NW PA. Areas of non vfr possible again by wed. && .MARINE... Low pressure moving east of the lakes tonight will pull a cold front across lake erie. SW winds will veer to the west then nw while winds increase to 15 to 20 knots by daybreak. Marginal sca waves may develop for the east half of the lake for sat. Winds will gradually diminish sat night thru sun as high pressure moves over the lake. Light winds will turn out of the south mon thru wed and increase to about 10 to 15 knots as the highs shift off to the se and a weak cold front starts to approach from the nw by late wed. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Kosarik NEAR TERM...Kosarik SHORT TERM...Kubina LONG TERM...Adams AVIATION...Oudeman MARINE...Adams
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 1100 PM EDT FRI JUL 8 2016 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-100300- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH- LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH- LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH- LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH- LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH- LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH- LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH- LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- 1100 PM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 1106 PM EDT FRI JUL 8 2016 OHZ010-011-020-021-090345- SUMMIT-LORAIN-MEDINA-CUYAHOGA- 1106 PM EDT FRI JUL 8 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SUMMIT...SOUTH CENTRAL CUYAHOGA...MEDINA AND EAST CENTRAL LORAIN COUNTIES... AT 1105 PM EDT...A STRONG THUNDERSTORM WAS NEAR BRUNSWICK...OR 7 MILES NORTHWEST OF MEDINA...MOVING EAST AT 30 MPH. WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MEDINA...CUYAHOGA FALLS...STRONGSVILLE...BRUNSWICK... NORTH ROYALTON...WADSWORTH...GRAFTON...CHIPPEWA LAKE... BROADVIEW HEIGHTS...BRECKSVILLE...NORTON...HINCKLEY...FAIRLAWN... RICHFIELD...BOSTON HEIGHTS...PENINSULA...VALLEY CITY... EATON ESTATES AND BRIARWOOD BEACH. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4120 8213 4134 8198 4125 8150 4098 8174 TIME...MOT...LOC 0305Z 290DEG 24KT 4123 8193 OUDEMAN
The Cleveland radar (KCLE), 31 km away, was scanning. The volume nearest the first event began at 03:28 UTC.
1 hail. Local standard time, as filed.
A trained weather spotter reported nickel size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648659.